Mississippi, 2009

Hail and Damaging Wind in Mississippi, May 22 to 24, 2009

May 22 to 24, 2009 · NWS JAN · 2 events in 2 counties and zones

Scattered thunderstorms developed across the region this day and one storm produced some wind damage across Neshoba County, just east of Philadelphia. An additional severe storm developed on the 24th and produced penny sized hail near Prentiss.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Scattered thunderstorms developed across the region this day and one storm produced some wind damage across Neshoba County, just east of Philadelphia. An additional severe storm developed on the 24th and produced penny sized hail near Prentiss.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at May 22, 2:03 PM CST, 47 minutes earlier.

Area forecast discussion, May 22, 2:03 PM CST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
303 PM CDT FRI MAY 22 2009

.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT...SHOWERS ARE CURRENTLY
MOVING ACROSS OUR AREA FROM THE EAST AS THE LOW PRESSURE SYSTEM IN
THE GULF SLOWLY MAKES ITS WAY NORTH TOWARDS THE LOUISIANA COAST. THESE
CONDITIONS WILL CONTINUE THROUGH THE EVENING...BUT WITH LOSS OF
DAYTIME HEATING THE SHOWERS SHOULD DIMINISH SOMEWHAT OVERNIGHT.

PRECIPITABLE WATER VALUES INCREASE TO NEAR 2.0 INCHES ON SATURDAY
OUT AHEAD OF THE LOW THAT THE MODELS MOVE THROUGH THE CENTRAL
PORTIONS OF THE STATE. THE EURO IS SLOWER AND A LITTLE BIT FURTHER TO
THE WEST THAN THE GFS WITH THE MOVEMENT OF THE LOW AND THIS WILL
DICTATE THE AREAS OF THE HEAVY RAINFALL. THE EURO OVERALL SEEMS TO
HAVE HANDLED THIS LOW BETTER THAN THE GFS SO WILL LEAN THAT WAY.
WITH THE SLOW MOVEMENT OF THE LOW...HEAVY RAINFALL IS LIKELY MAINLY
FOR AREAS ALONG AND EAST OF THE MISSISSIPPI RIVER. WILL CONTINUE TO
MENTION 2-3 INCH WITH LOCALLY HIGHER AMOUNTS FOR THESE AREAS IN THE
HWO.

THE LOW WILL CONTINUE TO MOVE TO THE NORTHWEST SUNDAY NIGHT AND
AGAIN WITH THE SLOW MOVEMENT OF THE LOW HEAVY RAINFALL WILL CONTINUE
TO BE LIKELY OVER THE AREA UNTIL THE LOW SHIFTS TO THE NORTH SUNDAY
MORNING. DIURNAL CONVECTION IS LIKELY TO FORM AGAIN SUNDAY AFTERNOON
AND THE MODELS DO INDICATE MORE INSTABILITY OVER THE AREA WITH ML
CAPES UP NEAR 1000 J/KG SUNDAY AFTERNOON. THE CONVECTION SHOULD
DISSIPATE DURING THE EVENING SUNDAY.

STUCK CLOSE TO GUIDANCE TEMPERATURES THROUGH THE PERIOD...BUT DID
RAISE ABOVE POP GUIDANCE MAINLY SATURDAY AND SATURDAY NIGHT. LEANING
TOWARDS THE SLOWER AND FURTHER WEST SOLUTION OF THE EURO WILL BUMP
UP POPS ABOVE GUIDANCE FOR MOST OF THE AREA SATURDAY AND
SIGNIFICANTLY ABOVE SATURDAY NIGHT. STUCK CLOSE TO POP GUIDANCE FOR
THE REMAINDER OF THE PERIOD./15/

.LONG TERM...THE WESTERLIES WILL BECOME MORE ACTIVE OVER THE REGION
DURING THE EARLY TO MIDDLE PORTIONS OF NEXT WEEK AS A COLD FRONT
SAGS SOUTHWARD AND EVENTUALLY PUSHES INTO THE FORECAST AREA BY LATE
NEXT WEEK. RAIN CHANCES WILL CONTINUE EACH DAY FOR DIURNALLY DRIVEN
CONVECTION. INSTABILITY WILL BE GREATER AND THUNDERSTORM ACTIVITY
COULD BE MORE PREVALENT THAN EXPERIENCED THIS WEEKEND. /EC/

&&

.AVIATION...CEILINGS HAVE RISEN ABOVE 3000FT THIS AFTERNOON ACROSS
THE NORTHERN HALF OF THE AREA WITH LOWER CEILINGS TO THE SOUTH.
REGIONAL RADARS ARE SHOWING AN INCREASE IN COVERAGE OF SHOWERS
ACROSS THE WHOLE REGION. NUMEROUS SHOWERS AND A FEW THUNDERSTORMS
ARE EXPECTED ACROSS THE AREA THIS AFTERNOON AND EVENING BEFORE
COVERAGE DECREASES. MVFR/IFR CEILINGS AND VISIBILITIES ARE EXPECTED
OVER MUCH OF THE AREA TONIGHT BEFORE WIDESPREAD RAIN MOVES BACK OVER
THE AREA SATURDAY MORNING. THE RAIN WILL BECOME MORE WIDESPREAD AND
HEAVIER IN INTENSITY EARLY SATURDAY MORNING AS AN AREA OF LOW
PRESSURE CURRENTLY OVER THE CENTRAL GULF OF MEXICO LIFTS NORTHWARD
AND CLOSER TO THE AREA. /22/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       66  75  66  80 /  44  85  81  59
MERIDIAN      66  76  68  80 /  52  89  82  56
VICKSBURG     66  77  66  81 /  37  74  70  61
HATTIESBURG   66  78  68  82 /  66  95  53  66
NATCHEZ       66  77  66  81 /  54  60  49  57
GREENVILLE    66  76  67  77 /  33  68  73  66
GREENWOOD     65  76  66  77 /  37  78  82  62

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

15/EC/22
Hazardous weather outlook, May 22, 12:18 PM CST, 2 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
118 PM CDT FRI MAY 22 2009

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
231830-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
118 PM CDT FRI MAY 22 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH THURSDAY

HEAVY RAINFALL WILL BE POSSIBLE ACROSS THE OUTLOOK AREA SATURDAY INTO
SATURDAY NIGHT AS AN AREA OF LOW PRESSURE LIFTS NORTHWARD ACROSS
THE ARKLAMISS. RAINFALL AMOUNTS OF 2 TO 3 INCHES WILL BE POSSIBLE
DURING THIS TIME...WITH LOCALLY HIGHER AMOUNTS POSSIBLE. THIS AMOUNT
OF RAINFALL MAY CAUSE LOCAL DRAINAGE AND RUNOFF PROBLEMS IN FLOOD
PRONE AREAS. AREAS ESPECIALLY AT RISK ARE ALONG THE BIG BLACK AND YAZOO
RIVERS AS WELL AS THE TRIBUTARIES OF THE MISSISSIPPI RIVER DUE TO
EXISTING HIGH STREAM FLOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT THURSDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

22

The radar

The Jackson/Brandon,MS radar (KDGX), 106 km away, was scanning. The volume nearest the first event began at 20:49 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Neshoba

When
May 22, 2:50 PM CST
Where
Neshoba County, 1.81 mi NE of Ocobla
Measured
60 kt (69 mph) estimated gust
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
32.770, -89.010

One barn and two sheds were destroyed and one tree was blown down.

Hail, Jefferson Davis

When
May 24, 3:40 PM CST
Where
Jefferson Davis County, 0.88 mi SSE of Prentiss
Measured
0.75 in hail
Reported by
Public
Coordinates
31.588, -89.876

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2009Every state in 2009This day in weather historyWarnings in Mississippi, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 175928, 175937.